Alert archive / Virginia / Special Weather Statements in 2021
Special Weather Statement, NWS Blacksburg, VA
NWS Blacksburg, VA issued this special weather statement at Jun 8, 2021, 4:11 PM EDT for Pulaski County, City of Radford, Virginia. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 8, 2021, 4:11 PM EDT (20:11 UTC)
- Expired
- Jun 8, 2021, 4:45 PM EDT
- In force
- 34 min
- Issued by
- NWS Blacksburg, VA
Counties City of Radford, VA, Pulaski County, VA
The radar
The Roanoke radar (KFCX), 40 km from the middle of the area, began a volume at 20:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 8.2 hours before the alert went out and 106 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 123 J/kg
- Mixed-layer CIN
- -39 J/kg
- Mixed-layer LCL
- 830 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- -49 m²/s²
- 0-3 km storm-relative helicity
- 7 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
231
WWUS81 KRNK 082011
SPSRNK
Special Weather Statement
National Weather Service BLACKSBURG VA
411 PM EDT Tue Jun 8 2021
VAZ013-014-082045-
Pulaski-Montgomery-
411 PM EDT Tue Jun 8 2021
...A STRONG THUNDERSTORM WILL AFFECT
NORTHEASTERN PULASKI AND SOUTHWESTERN MONTGOMERY COUNTIES AND THE
CITY OF RADFORD...
At 411 PM EDT, a strong thunderstorm was located over Dublin, moving
northeast at 15 mph.
Winds in excess of 40 mph and pea size hail are possible with this
storm.
Locations impacted include...
Radford...
Pulaski...
Dublin...
Claytor Dam...
Fairlawn...
Mc Coy...
and Claytor Lake State Park.
Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3719 8078 3720 8071 3722 8068 3725 8056
3705 8043 3700 8075 3716 8083
TIME...MOT...LOC 2011Z 246DEG 15KT 3713 8071
$$
SKWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this special weather statement went out at Jun 8, 2:00 PM EDT, 2 hours 11 minutes earlier.
Area forecast discussion, Jun 8, 2:00 PM EDT, 2 hours 11 minutes before
Area Forecast Discussion National Weather Service Blacksburg VA 200 PM EDT Tue Jun 8 2021 .SYNOPSIS... Our area will remain between low pressure over the upper Mississippi Valley and high pressure over the southeastern states through Wednesday, keeping us in a humid airmass with scattered storms. A front approaches Thursday night into Friday from the north, which will increase our coverage of showers and storms. && .NEAR TERM /THROUGH TONIGHT/... As of 110 PM EDT Tuesday... With a humid air mass in place, isolated showers have formed along a few mountain ridges late this morning. These showers will move to the northeast this afternoon. More areal coverage of showers and thunderstorms are expected through the afternoon, fading during the evening cool down. Can not rule out an isolated strong to severe storms today, but the primarily threat will be localized flash flooding. PWAT values are running 1.5 to 2.0", and mean storm motion around 10 kts or less, will likely produce rainfall rates of 4-6 inches per hour in stronger storms. With such a disorganized pattern, not really enough to hang a hat on for flash flood watch potential. Another limiting factor today is that we remain under the influence of the upper level ridge over the southeastern states. As most models are showing limited upper support with maybe some weak vorts moving across, but most showing subsidence aloft. Temperatures this afternoon will range from the upper 70s to mid 80s across the mountains and mid to upper 80s east of the Blue Ridge. As been the case the last couple of nights, storms will fade this evening. Areas that see rain today, will likely have patch dense fog overnight night into Wednesday morning. Fog is also likely in river valleys. The region will remain sandwiched between an upper level ridge over the southeastern states and an upper low drifting over the upper Mississippi Valley Wednesday. The combination of weak short waves and diurnal heating will keep the threat for afternoon and evening showers and thunderstorms. The environment will basically be unchanged Wednesday with isolated strong storms produce high rainfall rates and localized flash flooding. && .SHORT TERM /WEDNESDAY THROUGH FRIDAY NIGHT/... As of 130 PM EDT Tuesday... Humid and warm weather to continue with daily chances of thunderstorms. Will likely still be dealing with some thunderstorms Wednesday night, eventually diminishing overnight. Should see another resurgence of fairly widespread rain and storms Thursday as a weak upper-level low begins to approach from the west. Steering flow is rather weak, along with high PWAT values over 1.5" would allow for storms to be efficient rainfall producers. Although antecedent conditions are still generally dry, would still need to monitor for localized flooding issues. Expecting storms to begin to weaken after sunset with loss of heating and instability. More of the same again for Friday as the once closed low approaches as an open wave. Another round of afternoon downpours and storms appears to be likely. Better dynamics associated with the incoming upper-level wave may allow for slightly more storm organization with the main threat being wind and heavy rainfall/localized flooding. Being well entrenched into the humidity, expect overnight lows to remain mild and daytime highs generally in the upper 70s to low 80s with afternoon convection and cloud cover limiting heating. && .LONG TERM /SATURDAY THROUGH TUESDAY/... As of 145 PM EDT Tuesday... Few showers and storms still possible, but trending slightly drier for the first of next week. Slow moving upper-level wave still progressing through on Saturday, so still may have some afternoon rain and storms. Guidance indicating large scale ridging setting in for the desert southwest with a trough in the east by Monday. May not be completely dry, but rainfall will be rather isolated through Tuesday. Temperatures over the weekend a few degrees below normal, trending to near normal for the first of next week. && .AVIATION /18Z TUESDAY THROUGH SUNDAY/... As of 115 PM EDT Tuesday... The airmass and environment remains unchanged over the past couple of days. Therefore, we will likely see a repeat of afternoon showers and thunderstorms, mainly over the mountains. Since coverage and timing of convection is questionable, will keep mention of weather as vicinity and amend as needed. For this evening, storms will wane with loss of heating, which will lead to potential overnight fog and lower cigs at all sites, with higher confidence from BCB to LWB for sub-MVFR conditions. Fog is expected to lift by mid morning. Another round of storms are possible tomorrow, starting around 10am-11am across the mountains Extended Aviation Discussion... This daily threat of showers/storms mainly afternoon/evening will persist through the end of the week. Best threat will be in the mountains, but more coverage will be likely by Friday into Saturday as a backdoor front moves into the mid-Atlantic. So outside of late night fog and storms with sub-VFR, expect VFR through the period. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...None. NC...None. WV...None. && SYNOPSIS...RCS NEAR TERM...RCS SHORT TERM...BMG LONG TERM...BMG AVIATION...RCS
Hazardous weather outlook, Jun 8, 4:22 AM EDT, 11 hours 49 minutes before
Hazardous Weather Outlook National Weather Service Blacksburg VA 422 AM EDT Tue Jun 8 2021 NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059- WVZ042>044-507-508-090830- Ashe-Alleghany NC-Surry-Stokes-Rockingham-Caswell-Watauga-Wilkes- Yadkin-Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-Montgomery-Grayson- Carroll-Floyd-Craig-Alleghany VA-Bath-Roanoke-Botetourt-Rockbridge- Patrick-Franklin-Bedford-Amherst-Henry-Pittsylvania-Campbell- Appomattox-Buckingham-Halifax-Charlotte-Mercer-Summers-Monroe- Eastern Greenbrier-Western Greenbrier- 422 AM EDT Tue Jun 8 2021 This Hazardous Weather Outlook is for north central North Carolina, northwest North Carolina, central Virginia, south central Virginia, southwest Virginia, west central Virginia and southeast West Virginia. .DAY ONE...Today and tonight. There is a low probability for widespread hazardous weather. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Heavy rain from showers and thunderstorms could cause localized flash flooding mainly Thursday into Friday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Jun 8, 2:11 PM EDT, 2 hours before
Special Weather Statement
National Weather Service BLACKSBURG VA
211 PM EDT Tue Jun 8 2021
VAZ015-081845-
Grayson-
211 PM EDT Tue Jun 8 2021
...A STRONG THUNDERSTORM WILL AFFECT EASTERN GRAYSON COUNTY...
At 210 PM EDT, a strong thunderstorm was located near Elk Creek, or
near Independence, moving east at 10 mph.
Winds in excess of 40 mph and pea size hail are possible with this
storm.
Locations impacted include...
Galax...
Independence...
Fries...
Bridle Creek...
Baywood...
Flatridge...
and Comers Rock.
LAT...LON 3677 8126 3676 8119 3677 8116 3677 8109
3679 8108 3680 8104 3669 8094 3667 8094
3666 8095 3665 8095 3664 8092 3663 8093
3663 8091 3656 8088 3658 8125 3675 8133
TIME...MOT...LOC 1810Z 263DEG 9KT 3669 8114
BMGSpecial weather statement, Jun 8, 2:29 PM EDT, 1 hour 42 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
229 PM EDT Tue Jun 8 2021
VAZ034-035-045-081915-
Amherst-Campbell-Bedford-
229 PM EDT Tue Jun 8 2021
...A STRONG THUNDERSTORM WILL AFFECT CENTRAL CAMPBELL...EAST CENTRAL
BEDFORD...AND SOUTH CENTRAL AMHERST COUNTIES AND THE CITY OF
LYNCHBURG...
At 229 PM EDT, a strong thunderstorm was located near Goode, or near
Forest, moving east at 15 mph.
Winds in excess of 40 mph and pea size hail are possible with this
storm.
Locations impacted include...
Lynchburg...
Forest...
Evington...
Rustburg...
Madison Heights...
Goode...
and Timberlake.
LAT...LON 3724 7950 3740 7947 3747 7920 3743 7906
3717 7915
TIME...MOT...LOC 1829Z 265DEG 15KT 3732 7937
BMGSpecial weather statement, Jun 8, 2:38 PM EDT, 1 hour 33 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
238 PM EDT Tue Jun 8 2021
VAZ022-033-081915-
Franklin-Roanoke-
238 PM EDT Tue Jun 8 2021
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN ROANOKE AND
NORTHEASTERN FRANKLIN COUNTIES...
At 237 PM EDT, a strong thunderstorm was located over Wirtz, or over
Boones Mill, moving east at 5 mph.
Winds in excess of 40 mph and pea size hail are possible with this
storm.
Locations impacted include...
Boones Mill...
Burnt Chimney...
Western Smith Mountain Lake...
Wirtz...
Roanoke Mountain...
Northwest Smith Mountain Lake...
and Westlake Corner.
LAT...LON 3722 7984 3723 7982 3721 7980 3722 7979
3723 7979 3723 7978 3720 7978 3720 7976
3719 7976 3719 7973 3703 7967 3707 7999
3720 7999 3724 7985
TIME...MOT...LOC 1837Z 257DEG 5KT 3712 7991
BMGSpecial weather statement, Jun 8, 3:09 PM EDT, 1 hour 2 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
309 PM EDT Tue Jun 8 2021
VAZ015-081945-
Grayson-
309 PM EDT Tue Jun 8 2021
...A STRONG THUNDERSTORM WILL AFFECT GRAYSON COUNTY...
At 307 PM EDT, a strong thunderstorm was located over Mouth Of
Wilson. The storm is nearly stationary. Another storm was located
near Independence, also nearly stationary.
Winds in excess of 30 mph and pea size hail are possible with these
storms.
Locations impacted include...
Independence...
Mouth Of Wilson...
Volney...
Rugby...
Bridle Creek...
Baywood...
and Elk Creek.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 3667 8145 3678 8102 3664 8095 3656 8099
3658 8147
TIME...MOT...LOC 1907Z 250DEG 4KT 3661 8134
BMGSpecial weather statement, Jun 8, 4:00 PM EDT, 11 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
400 PM EDT Tue Jun 8 2021
VAZ033-034-044-082045-
Franklin-Bedford-Pittsylvania-
400 PM EDT Tue Jun 8 2021
...A STRONG THUNDERSTORM WILL AFFECT
NORTHWESTERN PITTSYLVANIA...SOUTH CENTRAL BEDFORD AND EAST CENTRAL
FRANKLIN COUNTIES...
At 358 PM EDT, a strong thunderstorm was located over North Shore, or
near Penhook, moving east at 15 mph.
Winds in excess of 40 mph and pea size hail are possible with this
storm.
Locations impacted include...
Penhook...
Smith Mountain Lake State Park...
Pittsville...
Union Hall...
North Shore...
Westlake Corner...
and Southern Smith Mountain Lake.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
If you are on or near Smith Mountain lake, get out of the water and
move indoors or inside a vehicle. If you can hear thunder, you are
close enough to be struck by lightning. Move to safe shelter now! Do
not be caught on the water in a thunderstorm.
LAT...LON 3696 7935 3699 7969 3714 7970 3716 7939
3714 7939 3706 7944 3706 7940 3709 7940
3709 7939 3710 7938
TIME...MOT...LOC 1958Z 272DEG 12KT 3705 7962
SKSpecial weather statement, Jun 8, 4:11 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
411 PM EDT Tue Jun 8 2021
VAZ013-014-082045-
Pulaski-Montgomery-
411 PM EDT Tue Jun 8 2021
...A STRONG THUNDERSTORM WILL AFFECT
NORTHEASTERN PULASKI AND SOUTHWESTERN MONTGOMERY COUNTIES AND THE
CITY OF RADFORD...
At 411 PM EDT, a strong thunderstorm was located over Dublin, moving
northeast at 15 mph.
Winds in excess of 40 mph and pea size hail are possible with this
storm.
Locations impacted include...
Radford...
Pulaski...
Dublin...
Claytor Dam...
Fairlawn...
Mc Coy...
and Claytor Lake State Park.
Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3719 8078 3720 8071 3722 8068 3725 8056
3705 8043 3700 8075 3716 8083
TIME...MOT...LOC 2011Z 246DEG 15KT 3713 8071
SKThe office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 7, 8:04 PM EDT | Flash Flood Warning | RNK | Alleghany, Bath, Craig, City of Covington | 4 hr |
| Jun 7, 9:09 PM EDT | Special Weather Statement | RNK | Campbell | 36 min |
| Jun 8, 1:01 PM EDT | Special Weather Statement | RNK | Bedford, Botetourt, Franklin | 44 min |
| Jun 8, 1:52 PM EDT | Special Weather Statement | RNK | Amherst, Bedford, Campbell, City of Lynchburg | 38 min |
| Jun 8, 2:11 PM EDT | Special Weather Statement | RNK | Grayson | 34 min |
| Jun 8, 2:29 PM EDT | Special Weather Statement | RNK | City of Lynchburg | 46 min |
| Jun 8, 2:38 PM EDT | Special Weather Statement | RNK | Franklin | 37 min |
| Jun 8, 3:09 PM EDT | Special Weather Statement | RNK | Grayson | 36 min |
| Jun 8, 3:35 PM EDT | Areal Flood Advisory | RNK | Grayson | 115 min |
| Jun 8, 4:00 PM EDT | Special Weather Statement | RNK | Bedford | 45 min |
| Jun 8, 4:41 PM EDT | Special Weather Statement | RNK | Montgomery | 34 min |
| Jun 8, 5:01 PM EDT | Special Weather Statement | RNK | Roanoke, City of Roanoke, City of Salem | 44 min |
| Jun 8, 5:08 PM EDT | Severe Thunderstorm Warning | RNK | Montgomery, Roanoke, City of Roanoke, City of Salem | 52 min |
| Jun 8, 5:41 PM EDT | Areal Flood Warning | RNK | Montgomery, Roanoke, City of Salem | 3 min |
| Jun 8, 5:44 PM EDT | Flash Flood Warning | RNK | Montgomery, Roanoke, City of Salem | 112 min |
| Jun 8, 6:08 PM EDT | Special Weather Statement | RNK | Botetourt | 37 min |
Nearby
Special Weather Statements in Virginia, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.